Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 200, NWS North Platte, NE

August 24, 2002Holt County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 24, 2002, 1:06 AM CDT for Holt County, Rock County, Nebraska. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 1:06 AM CDT (06:06 UTC)
Expired
Aug 24, 2002, 2:00 AM CDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Holt County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 132 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 1:50 AM CDTThunderstorm Wind 55 EAmelia, NEOne foot diameter trees were broken off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:31 PM CDT, 11 hours 35 minutes earlier.

Area forecast discussion, Aug 23, 1:31 PM CDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
131 PM CDT FRI AUG 23 2002

...MAIN CHALLENGE CONTINUES TO BE POPS AND HEAVY RAIN THREAT
TONIGHT INTO SATURDAY...

SYNOPSIS...ALOFT AN UPPER LOW CONTINUES TO SIT AND SPIN OVER THE
NORTHERN INTERMOUNTAIN WEST.  TO THE SOUTH OF THIS UPPER LOW A RATHER
STRONG 100 KNOT SUBTROPICAL JET CONTINUES TO SURGE TOWARD THE CENTRAL
PLAINS...WITH THE ASSOCIATED PLUME OF PACIFIC MOISTURE ALONG WITH IT.
AT THE SURFACE THINGS ARE QUITE MESSY AND UNDEFINED.  AS OF LATE
MORNING A WEAK SURFACE FRONT STRETCHED FROM N. IL SOUTHWESTWARD TO
THE TX PANHANDLE.  NO SFC BOUNDARIES WERE EVIDENT OVER NEBRASKA AS
OF LATE THIS MORNING...BUT CONVECTION FROM LAST NIGHT PROBABLY LEFT
SOME BOUNDARIES THAT WILL BECOME MOVE EVIDENT LATER THIS AFTERNOON.

DISCUSSION...DYNAMICS ALOFT TONIGHT AND TOMORROW WOULD SUPPORT A
RATHER SIGNIFICANT RAIN THREAT...BUT UNFORTUNATELY MODELS REALLY
DONT SHOW THE SAME SUPPORT FOR HEAVY RAINFALL WRT LOW LEVEL
FORCING.  IN FACT...MOST OF THE LOW LEVEL SUPPORT FOR CONVECTION
TONIGHT SEEMS TO LIE SOUTH AND EAST OF THE CWA ACROSS KANSAS.  FULLY
EXPECT TO SEE CONVECTION DEVELOP ALONG THE FOOTHILLS AGAIN THIS
AFTERNOON AND PROPAGATE EASTWARD INTO THE PANHANDLE THIS EVENING.
REALLY WOULD WANT TO SEE A LLJ TO SUSTAIN CONVECTION OVERNIGHT...
HOWEVER LFQ OF SUBTROPICAL JET MAY BE ENOUGH TO SUSTAIN CONVECTION
OVERNIGHT...AT LEAST THATS WHAT THE MODELS WOULD LIKE US TO
BELIEVE.  NOT PLANNING ANY BIG CHANGES TO THE GOING FORECASTS
POPS...MAY TRIM THEM BACK A CAT OR SO NE AREAS.  IF THERE ARE NO
SIGNS OF DIURNAL CONVECTION DEVELOPING PRIOR TO ISSUANCE WILL ONLY
CARRY THE POPS LATE TONIGHT FOR CENTRAL AND EASTERN AREAS.

WITH REGARDS TO THE HEAVY RAIN THREAT I AM NOT ALL THAT CONFIDENT
THAT IT WILL BECOME AN ISSUE.  IF CONVECTION DOES CONGEAL INTO AN
MCS...CORFIDI VECTORS SUGGEST THAT IT SHOULD PROPAGATE AT A FAIRLY
GOOD CLIP TO THE ESE.  DOESNT APPEAR AS THOUGH THERE WILL BE A
FRONT OR LLJ TO FOCUS REDEVELOPMENT, BACKBUILDING, OR TRAINING.  FFG
IS GREATER THAN 3.5 IN AN HOUR FOR SOUTHWEST AREAS WHICH IS WHERE
THE GREATEST THREAT OF +RA WOULD BE SO NOT CONSIDERING AN FFA.  MAY
GO AHEAD AND CARRY LOCALLY HEAVY WORDING IN SOUTHWEST CWA.

LOOKS LIKE WE COULD SEE CONVECTION INTO THE MORNING HOURS TOMORROW.
LINGERING CLOUD COVER COULD PLAY HAVOC ON THE TEMPERATURES TOMORROW.
BEST CHANCE OF RAIN SEEMS TO BE EARLY IN THE DAY, WILL TRY AND GET
THE GRIDS TO CONVEY THAT.

MODELS SHOWING THE DEVELOPMENT OF A DAKOTA LOW ON SUNDAY WITH LEE
TROUGHINESS SETTING UP OVER WESTERN NEBRASKA.  SOUTHEASTERLY LOW
LEVEL FLOW SHOULD ALLOW FOR A RETURN FLOW OF MOISTURE TO THE AREA.
CONVECTIVE TEMPS ON SUNDAY AROUND 90 AND WITH DAKOTA LOW SETTING UP
FEEL WE SHOULD EASILY ACHIEVE THAT SO ISOLATED POPS ARE JUSTIFIED.
WITH GOOD SOUTHERLY FLOW WILL GO NEAR TO SLIGHTLY ABOVE ETA 2M
TEMPS.

LEE TROUGH STILL IN THE AREA ON MONDAY WITH DAKOTA LOW IN PLACE.
SEEMS TO BE A FAIRLY CLASSIC SET UP FOR HEAT AND WILL THEREFORE GO
ABOVE GUIDANCE AGAIN ON MONDAY.  SLIGHT CHANCE TS ALREADY IN THE
FORECAST AND THIS SEEMS TO BE RIGHT ON TRACK WITH THE TROUGH IN THE
AREA.

EXTENDED...STILL QUITE A BIT OF UNCERTAINTY AS TO HOW THINGS WILL
PLAY OUT NEXT WEEK AND VARIOUS MODELS ARE STRUGGLING WITH EVOLUTION
OF THE LONG WAVE PATTERN AS A MORE ACTIVE SOUTHERN ULJ CONTINUES
TO WREAK HAVOC ON THE DETAILS.  ECMWF IS DEVELOPING A STRONG AND
RATHER FAST MOVING L/W TROUGH OVER THE CENTRAL U.S. NEXT WEEK AND I
AM NOT QUITE SURE THAT IS REALISTIC GIVEN THE STRENGTH OF THE
SOUTHERN JET. THE GLOBAL IS MUCH WEAKER AND SOMEWHAT LESS PROGRESSIVE
WITH THE MID WEEK TROUGH. HARD TO REALLY PICK UP ON MUCH OF A TREND
IN THE MODELS AS EACH DAY SEEMS TO OFFER A NEW SOLUTION

GLOBAL CONTINUES TO MOVE A FRONT THROUGH ON TUESDAY...WHICH IS A BIT
FASTER THAN THE LAST COUPLE OF RUNS.  WILL GO AHEAD AND KEEP MENTION
OF CHANCE TS ON TUES.  BEYOND THAT THERE ARE SOME INDICATIONS OF A
RATHER SHARP COOL DOWN WED.  GOING FORECAST HAS TEMPS ONLY ABOUT ONE
CAT BELOW CLIMO WEDS...WHILE MODELS WOULD SUGGEST IT WOULD BE EVEN
COOLER THAN THAT WILL LEAVE TEMPS ALONE AS THE STRONG SOUTHERN STREAM
WILL PROBABLY DO A FAIRLY DECENT JOB AT HOLDING THE COLD AIR AT BAY.
MODERATING TEMPERATURES SEEM TO BE IN STORE FOR FRIDAY WILL MASSAGE
THE GRIDS ACCORDINGLY.

THANKS FOR COOD GID & GLD.

.LBF...NONE.

IZZI/SPRINGER

In the hours before

Local storm report, Aug 23, 8:23 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
823 PM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 PM    14 S JOHNSTOWN            NE   1.25 INCH HAIL
08/23/02   BROWN

0815 PM    20 S JOHNSTOWN            NE   1.75 INCH HAIL
08/23/02   BROWN

JCB
Local storm report, Aug 23, 9:10 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
910 PM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    3 W GORDON                NE   67 MPH WIND GUST
08/23/02   SHERIDAN

MP
Special weather statement, Aug 23, 9:15 PM CDT, 3 hours 51 minutes before
NEZ058-069-240235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
915 PM CDT FRI AUG 23 2002

...SEVERE THUNDERSTORM WATCH FOR CHASE AND PERKINS COUNTIES HAS BEEN
CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT FOR CHASE AND
PERKINS COUNTIES IN SOUTHWEST NEBRASKA HAS BEEN CANCELLED.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THESE
COUNTIES THROUGH THE REMAINDER OF TONIGHT...BUT WIDESPREAD SEVERE
WEATHER IN NOT EXPECTED.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:07 PM CDTSevere Thunderstorm WarningLBFBrown53 min
Aug 23, 8:49 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan56 min
Aug 23, 10:08 PM CDTSevere Thunderstorm WarningLBFBlaine37 min
Aug 23, 10:58 PM CDTSevere Thunderstorm WarningLBFCherry62 min
Aug 24, 12:22 AM CDTSevere Thunderstorm WarningLBFBrown, Rock38 min
Aug 24, 12:44 AM CDTSevere Thunderstorm WarningLBFKeya Paha46 min
Aug 24, 1:28 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt62 min
Aug 24, 2:32 AM CDTSevere Thunderstorm WarningLBFHolt43 min
Aug 24, 3:01 PM CDTSevere Thunderstorm WarningLBFGarden59 min
Aug 24, 3:12 PM CDTTornado WarningLBFDeuel, Garden33 min
Aug 24, 3:45 PM CDTTornado WarningLBFDeuel30 min
Aug 24, 4:16 PM CDTTornado WarningLBFDeuel14 min
Aug 24, 4:41 PM CDTTornado WarningLBFPerkins49 min
Aug 24, 5:09 PM CDTSevere Thunderstorm WarningLBFDeuel51 min
Aug 24, 5:28 PM CDTTornado WarningLBFChase62 min
Aug 24, 6:20 PM CDTSevere Thunderstorm WarningLBFCuster55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.